Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 38, NWS Cheyenne, WY

October 23, 2020Albany County, Carbon County, Laramie County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Oct 23, 2020, 2:56 AM MDT for Albany County, Carbon County, Laramie County, Wyoming. It took effect at Oct 23, 2020, 9:00 PM MDT. It was in force for 21 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 23, 2020, 2:56 AM MDT (08:56 UTC)
In effect from
Oct 23, 2020, 9:00 PM MDT
Expired
Oct 24, 2020, 6:00 PM MDT
In force
21 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 93 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 24, 12:04 AM MDTNON-TSTM WND GST 581 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 45 MPH.
Oct 24, 4:16 AM MDTNON-TSTM WND GST 647 Ese Arlington, WYMESONET STATION WY24 - COOPER COVE ALONG I-80 (WYDOT).
Oct 24, 4:22 AM MDTNON-TSTM WND GST 587 Sw Federal, WYMESONET STATION WY48 - WILDCAT TRAIL ALONG WY210 (WYDOT).
Oct 24, 4:30 AM MDTNON-TSTM WND GST 641 N Granite Springs Cam, WYCWOP SITE FW6652 CHEYENNE. SUSTAINED WINDS 38 MPH.
Oct 24, 4:32 AM MDTNON-TSTM WND GST 572 Wnw Buford, WYLONE TREE WYDOT SITE. SUSTAINED WINDS 45 MPH.
Oct 24, 8:46 AM MDTNON-TSTM WND GST 583 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 34 MPH.
Oct 24, 9:18 AM MDTNON-TSTM WND GST 687 Ese Arlington, WYCOOPER COVE WYDOT SITE. SUSTAINED WINDS 41 MPH.
Oct 24, 10:38 AM MDTNON-TSTM WND GST 583 Ese Elk Mountain, WYCOUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 30 MPH.
Oct 24, 10:46 AM MDTNON-TSTM WND GST 677 Ese Arlington, WYCOOPER COVE WYDOT SITE. SUSTAINED WINDS 42 MPH.
Oct 24, 10:56 AM MDTNON-TSTM WND GST 621 Nnw Arlington, WYARLINGTON WYDOT SITE. SUSTAINED WINDS 44 MPH.
Oct 24, 11:00 AM MDTNON-TSTM WND GST 657 Nw Elk Mountain, WYHALLECK RIDGE WYDOT SITE. SUSTAINED WINDS 45 MPH.
Oct 24, 12:38 PM MDTNON-TSTM WND GST 6011 Se Arlington, WYSTROUSS HILL WYDOT SITE. SUSTAINED WINDS 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.9 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
120 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS75 KCYS 230856
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
256 AM MDT Fri Oct 23 2020

WYZ110-240000-
/O.NEW.KCYS.HW.W.0038.201023T2100Z-201025T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
256 AM MDT Fri Oct 23 2020

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 6 PM
MDT SATURDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins. 

* WHEN...From 3 PM this afternoon to 6 PM MDT Saturday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  camping and tractor trailers. There will be a high risk for
  vehicle blow overs, especially along Interstate 80 near
  Arlington and Elk Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ116-240000-
/O.NEW.KCYS.HW.A.0025.201024T1200Z-201025T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
256 AM MDT Fri Oct 23 2020

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  possible.

* WHERE...Interstate 80 Summit between Laramie and Cheyenne. 

* WHEN...6 AM MDT Saturday until 6 PM MDT Saturday. 

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  camping and tractor trailers. There will be a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

CLH
3 follow-up statements
487 
WWUS75 KCYS 232027
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
227 PM MDT Fri Oct 23 2020

WYZ116-241100-
/O.UPG.KCYS.HW.A.0025.201024T1200Z-201025T0000Z/
/O.EXB.KCYS.HW.W.0038.201024T1200Z-201025T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
227 PM MDT Fri Oct 23 2020

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...South Laramie Range.

* WHEN...From 6 AM to 6 PM MDT Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

WYZ110-241100-
/O.EXT.KCYS.HW.W.0038.201024T0300Z-201025T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
227 PM MDT Fri Oct 23 2020

...HIGH WIND WARNING NOW IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
MDT SATURDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...North Snowy Range Foothills.

* WHEN...From 9 PM this evening to 6 PM MDT Saturday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$
102 
WWUS75 KCYS 241008
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
408 AM MDT Sat Oct 24 2020

WYZ116-250000-
/O.EXT.KCYS.HW.W.0038.201024T1008Z-201025T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
408 AM MDT Sat Oct 24 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Interstate 80 Summit between Laramie and Cheyenne. 

* WHEN...Now until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  camping and tractor trailers. There will be a high risk for
  vehicle blow overs. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

WYZ110-250000-
/O.CON.KCYS.HW.W.0038.000000T0000Z-201025T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
408 AM MDT Sat Oct 24 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins. 

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  camping and tractor trailers. There will be a high risk for
  vehicle blow overs, especially along Interstate 80 near
  Arlington and Elk Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts of
58 mph or more can lead to property damage.

&&

$$

CLH
003 
WWUS75 KCYS 242341
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
541 PM MDT Sat Oct 24 2020

WYZ110-250045-
/O.EXP.KCYS.HW.W.0038.000000T0000Z-201025T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
541 PM MDT Sat Oct 24 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING DUE TO
DECREASE WIND GUSTS...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Arlington and Elk Mountain along Interstate 80 between
  Laramie and Rawlins. 

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  camping and tractor trailers. There will be a high risk for
  vehicle blow overs, especially along Interstate 80 near
  Arlington and Elk Mountain.

$$

WYZ116-250045-
/O.EXP.KCYS.HW.W.0038.000000T0000Z-201025T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
541 PM MDT Sat Oct 24 2020

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING DUE TO
DECREASE WIND GUSTS...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Interstate 80 Summit between Laramie and Cheyenne. 

* WHEN...Now until 6 PM MDT this evening.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  camping and tractor trailers. There will be a high risk for
  vehicle blow overs. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Oct 22, 11:24 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Oct 22, 11:24 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1124 PM MDT Thu Oct 22 2020

.UPDATE...
Issued at 945 PM MDT Thu Oct 22 2020

Have issued winter weather advisories this evening for Converse
and also the I80 summit area due to localized higher snow total
banding moving across the region. While the main band continues to
shift east across SE Wyoming into central and southern NE
panhandle, lingering snow and cold temperatures are creating
hazardous travel conditions. These conditions will persist through
early Friday morning as snot slowly tapers off by 6am. However,
travel impacts will linger with the very cold temperatures
overnight that will drop into the single digits to teens. Please
see below for more details on another winter precipitation round
late Saturday into Sunday.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 237 PM MDT Thu Oct 22 2020

A rather narrow band of snow continues to progress south across
the CWA this afternoon but it does appear to be shrinking, so some
concern as to how far south it will get. Will keep decent pops
going into this evening though snowfall should stay light. Snow
ending later this evening as an upper shortwave passes by later
this evening.

Friday will remain on the cool side as a cool surface high sinks
slowly southeast over the Dakotas. By late Friday the cool airmass
may begin washing east with warmer temperatures moving back over
the plains for Saturday. Some question as to how far the arctic
boundary will get before it starts to surge back south late
Saturday ahead of a potent upper trough that will drop into the
northern Rockys. Other concern is that there still could be a
period of stronger winds Friday night into Saturday as GFS 700mb
winds creep up to around 50kts across parts of Carbon and Albany
Counties. 700mb Craig to Casper height gradients do reach 60mtrs
from 09Z to 18Z Saturday so a wind headline may still be needed
though threat looks rather localized.

.LONG TERM...(Saturday night through Wednesday)
Issued at 325 AM MDT Thu Oct 22 2020

Strong shortwave moves into the area after 00Z Sunday with
widespread snow developing along/behind the front Saturday night
into Sunday. Will certainly need some winter headlines for a lot
of areas. Getting close to a foot accumulation for the Snowy
Range...close to 6 inches over the I-80 Summit and 3-4 inches
elsewhere. Still a ways out...so held off on any watch products at
this time. Residence time for snow seems to be an issue between
the models. GFS much slower with higher snow amounts versus the
ECMWF.

Snow comes to an end Monday morning with continued cold
temperatures. As for the secondary low that was showing a
possibility of heavy snow by mid next week...models now in
agreement with low tracking further south. Dry forecast for the
area after Monday next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1120 PM MDT Thu Oct 22 2020

Latest KCYS radar shows light band of snow from KCYS northeastward
and east into the Panhandle while latest satellite captures much
more shallower clouds below the radar beam as terminals range from
IFR to MVFR conditions especially across the Panhandle.
Precipitation expected to taper off in the next couple hours but
latest high-res guidance maintains solutions of MVFR to IFR
conditions persisting through around 17z especially for KCYS
eastward into the Panhandle sites. Winds expected to diminish over
the early morning and remain fairly light through 00z.

&&

.FIRE WEATHER...
Issued at 237 PM MDT Thu Oct 22 2020

Fire weather concerns will be minimal into at least early next
week as cool to cold temperatures are expected along with some
snow, especially from late Saturday through Sunday. Accumulating
snow look a good bet on Sunday, with the heaviest snows over the
higher mountains. Next week looks mainly dry with a slow warming
trend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 4 AM MDT Friday for WYZ101-116.

NE...None.
&&

UPDATE...JSA
SHORT TERM...RE
LONG TERM...GCC
AVIATION...WM
FIRE WEATHER...RE
Hazardous weather outlook, Oct 22, 4:26 AM MDT, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
426 AM MDT Thu Oct 22 2020

WYZ101>119-231030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
426 AM MDT Thu Oct 22 2020

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread light snow expected through the day today before ending
tonight. Most locations expected to see less than an inch of snow
accumulation. Main hazard will be slick roads through the
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong westerly winds are possible for the Arlington and Elk
Mountain areas along Interstate 80 Friday night into Saturday
where wind gusts to 60 mph are possible.

A stronger front expected to move into the area Saturday night
into Sunday with widespread moderate snow accumulations looking
likely. Impacts to travel with slick roads and poor visibility
looking likely across much of southeast Wyoming. Very cold
temperatures will accompany this snow Sunday through Monday.
Overnight lows in the single digits and daytime highs in the 20s
could lead to enhanced cold related injuries.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-231030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
426 AM MDT Thu Oct 22 2020

This hazardous weather outlook is for portions of panhandle
Nebraska and western Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A strong cold front expected to move into the area Saturday night
into Sunday with widespread moderate snow accumulations looking
likely. Impacts to travel with slick roads and poor visibility
looking likely across much of the Nebraska Panhandle. Very cold
temperatures will accompany this snow Sunday through Monday.
Overnight lows in the single digits and daytime highs in the 20s
could lead to enhanced cold related injuries.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 22, 9:20 PM MDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
920 PM MDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     SNOW             1 NNW DOUGLAS           42.76N 105.40W
10/22/2020  M5.0 INCH        CONVERSE           WY   PUBLIC

&&

AW
Local storm report, Oct 22, 9:21 PM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
921 PM MDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     SNOW             1 S DOUGLAS             42.74N 105.39W
10/22/2020  M6.0 INCH        CONVERSE           WY   PUBLIC

&&

AW
Local storm report, Oct 22, 10:16 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
1016 PM MDT THU OCT 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HEAVY SNOW       1 S DOUGLAS             42.74N 105.39W
10/22/2020  M6.0 INCH        CONVERSE           WY   PUBLIC

            CORRECTS PREVIOUS SNOW REPORT FROM 1 S
            DOUGLAS.

&&

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 8:31 PM MDTWinter Weather AdvisoryCYSAlbany, Converse, Laramie6 hr
Oct 23, 2:56 AM MDTHigh Wind WatchCYSAlbany, Laramie12 hr
Oct 23, 2:54 PM MDTWinter Storm WatchCYSAlbany, Carbon, Laramie13 hr
Oct 23, 2:54 PM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more51 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.